Consistency of the maximum likelihood estimator in seasonal hidden Markov models

  • Augustin TouronEmail author


In this paper, we introduce a variant of hidden Markov models in which the transition probabilities between the states, as well as the emission distributions, are not constant in time but vary in a periodic manner. This class of models, which we will call seasonal hidden Markov models (SHMMs), is particularly useful in practice, as many applications involve a seasonal behaviour. However, up to now, there is no theoretical result regarding this kind of model. We show that under mild assumptions, SHMMs are identifiable: we can identify the transition matrices and the emission distributions from the joint distribution of the observations on a period, up to state labelling. We also give sufficient conditions for the strong consistency of the maximum likelihood estimator (MLE). These results are applied to simulated data, using the EM algorithm to compute the MLE. Finally, we show how SHMM can be used in real-world applications by applying our model to precipitation data, with mixtures of exponential distributions as emission distributions.


Hidden Markov models Climate modelling Identifiability Maximum likelihood 

Mathematics Subject Classification




We thank the anonymous reviewer for his/her comments. The author would like to thank Yohann De Castro, Élisabeth Gassiat, Sylvain Le Corff and Luc Lehéricy from Université Paris-Sud for fruitful discussions and valuable suggestions. This work is supported by EDF. We are grateful to Thi-Thu-Huong Hoang and Sylvie Parey from EDF R&D for providing this subject and for their useful advice.


  1. Alexandrovich, G., Holzmann, H., Leister, A.: Nonparametric identification and maximum likelihood estimation for hidden Markov models. Biometrika 103(2), 423–434 (2016)MathSciNetGoogle Scholar
  2. Allman, E.S., Matias, C., Rhodes, J.A., et al.: Identifiability of parameters in latent structure models with many observed variables. Ann. Stat. 37(6A), 3099–3132 (2009)MathSciNetzbMATHGoogle Scholar
  3. Baum, L.E., Petrie, T.: Statistical inference for probabilistic functions of finite state Markov chains. Ann. Math. Stat. 37(6), 1554–1563 (1966)MathSciNetzbMATHGoogle Scholar
  4. Baum, L.E., Petrie, T., Soules, G., Weiss, N.: A maximization technique occurring in the statistical analysis of probabilistic functions of Markov chains. Ann. Math. Stat. 41(1), 164–171 (1970)MathSciNetzbMATHGoogle Scholar
  5. Biernacki, C., Celeux, G., Govaert, G.: Choosing starting values for the EM algorithm for getting the highest likelihood in multivariate gaussian mixture models. Comput. Stat. Data Anal. 41(3), 561–575 (2003)MathSciNetzbMATHGoogle Scholar
  6. Broniatowski, M., Celeux, G., Diebolt, J.: Reconnaissance de mélanges de densités par un algorithme d’apprentissage probabiliste. Data Anal. Inform. 3, 359–373 (1983)Google Scholar
  7. Cappé, O., Moulines, E., Rydén, T.: Inference in hidden Markov models. In: Proceedings of EUSFLAT Conference, pp. 14–16 (2009)Google Scholar
  8. De Castro, Y., Gassiat, É., Lacour, C.: Minimax adaptive estimation of nonparametric hidden Markov models. J. Mach. Learn. Res. 17, 1–43 (2016)MathSciNetzbMATHGoogle Scholar
  9. De Castro, Y., Gassiat, É., Le Corff, S.: Consistent estimation of the filtering and marginal smoothing distributions in nonparametric hidden Markov models. IEEE Trans. Inf. Theory 63(8), 4758–4777 (2017). MathSciNetzbMATHGoogle Scholar
  10. Dempster, A.P., Laird, N.M., Rubin, D.B.: Maximum likelihood from incomplete data via the EM algorithm. J. R. Stat. Soc. Ser. B (Methodol.) 39, 1–38 (1977)Google Scholar
  11. Douc, R., Moulines, E., Rydén, T., et al.: Asymptotic properties of the maximum likelihood estimator in autoregressive models with Markov regime. Ann. Stat. 32(5), 2254–2304 (2004)MathSciNetzbMATHGoogle Scholar
  12. Douc, R., Moulines, E., Olsson, J., Van Handel, R., et al.: Consistency of the maximum likelihood estimator for general hidden Markov models. Ann. Stat. 39(1), 474–513 (2011)MathSciNetzbMATHGoogle Scholar
  13. Douc, R., Moulines, E., Stoffer, D.: Nonlinear Time Series: Theory, Methods and Applications with R Examples. CRC Press, Boca Raton (2014)zbMATHGoogle Scholar
  14. Gales, M., Young, S.: The application of hidden Markov models in speech recognition. Found. Trends Signal Process. 1(3), 195–304 (2008)zbMATHGoogle Scholar
  15. Gassiat, E., Cleynen, A., Robin, S.: Finite state space non parametric hidden Markov models are in general identifiable. Stat. Comput. 26(1–2), 61–71 (2016)MathSciNetzbMATHGoogle Scholar
  16. Hsu, D., Kakade, S.M., Zhang, T.: A spectral algorithm for learning hidden Markov models. J. Comput. Syst. Sci. 78(5), 1460–1480 (2012)MathSciNetzbMATHGoogle Scholar
  17. Katz, R.W.: Use of conditional stochastic models to generate climate change scenarios. Clim. Change 32(3), 237–255 (1996)Google Scholar
  18. Kruijer, W., Rousseau, J., Van Der Vaart, A., et al.: Adaptive bayesian density estimation with location-scale mixtures. Electron. J. Stat. 4, 1225–1257 (2010)MathSciNetzbMATHGoogle Scholar
  19. Mamon, R.S., Elliott, R.J.: Hidden Markov models in finance, vol. 4. Springer, Berlin (2007)zbMATHGoogle Scholar
  20. Patterson, T.A., Parton, A., Langrock, R., Blackwell, P.G., Thomas, L., King, R.: Statistical modelling of individual animal movement: an overview of key methods and a discussion of practical challenges. AStA Adv. Stat. Anal. 101(4), 399–438 (2017)MathSciNetzbMATHGoogle Scholar
  21. Rabiner, L., Juang, B.: An introduction to hidden Markov models. IEEE ASSP Mag. 3(1), 4–16 (1986)Google Scholar
  22. Wilks, D.: Multisite generalization of a daily stochastic precipitation generation model. J. Hydrol. 210(1), 178–191 (1998)Google Scholar
  23. Wu, C.J.: On the convergence properties of the EM algorithm. Ann. Stat. 95–103 (1983)Google Scholar
  24. Yaoming, L., Qiang, Z., Deliang, C.: Stochastic modeling of daily precipitation in China. J. Geogr. Sci. 14(4), 417–426 (2004)Google Scholar
  25. Yoon, B.J.: Hidden Markov models and their applications in biological sequence analysis. Curr. Genomics 10(6), 402–415 (2009)Google Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Laboratoire de Mathématiques d’Orsay, Univ. Paris-Sud, CNRSUniversité Paris-SaclayOrsayFrance
  2. 2.EDF R&DChatou CedexFrance

Personalised recommendations